Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $152,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient across east Tennessee brought windy conditions over the mountains as a storm system moved across the midwest part of the U.S.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 2, 6:15 AM EST, 4 hours earlier.
Area forecast discussion, Dec 2, 6:15 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 AM EST WED DEC 2 2009
.AVIATION...SIGNIFICANT SOUTHERN STREAM SYSTEM CONTINUES TO
MOVE THROUGH THE SOUTHERN APPALACHIAN REGION. CONDITIONS EXPECTED
TO REMAIN GENERALLY IFR AND POSSIBLY LOWER AS EVENT CONTINUES TO
UNFOLD. WIND SHEAR ALSO A CONCERN AS MODEL SOUNDINGS DEPICT LLJ
WINDS OF 60 KNOTS OR GREATER. SYSTEM PROJECTED TO PROGRESS QUITE
RAPIDLY AND BE DEPARTING AREA BY AFTERNOON RESULTING IN SLOWLY
IMPROVING CONDITIONS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLEDSOE...CAMPBELL...CLAIBORNE...EAST
POLK...MARION...MORGAN...SCOTT TN...SEQUATCHIE.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...JOHNSON...MCMINN...NORTHWEST CARTER...NORTHWEST
MONROE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
WASHINGTON TN.
VA...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...RUSSELL...WISE.
HIGH WIND WARNING UNTIL 4 PM EST THIS AFTERNOON FOR THE
FOLLOWING ZONES: WASHINGTON.
&&
LCMHazardous weather outlook, Dec 2, 3:49 AM EST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 AM EST WED DEC 2 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
349 AM EST WED DEC 2 2009 /249 AM CST WED DEC 2 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO APPROACH THE
TENNESSEE RIVER VALLEY TODAY...BRINGING A STRONG SOUTHEASTERLY WIND
FLOW ACROSS THE MOUNTAINS. IN ADDITION...MOUNTAIN WAVES ARE
EXPECTED TO DEVELOP...WHICH WILL BRING VERY STRONG WINDS INTO A
NARROW CORRIDOR ALONG THE WESTERN FOOTHILLS OF THE SOUTHERN
APPALACHIANS THROUGH THIS AFTERNOON.
SOUTHEAST WINDS OF 20 TO 35 MPH WILL BE COMMON TODAY ACROSS THE
MOUNTAINS AND FOOTHILLS OF EAST TENNESSEE...INCLUDING THE TRI
CITIES REGION AND THE HIGHER TERRAIN OF WASHINGTON COUNTY OF
SOUTHWEST VIRGINIA. GUSTS OF 50 TO 60 MPH COULD OCCUR AT TIMES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE SOUTHEAST ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE FRIDAY NIGHT INTO
SATURDAY. COLD AIR WILL BE IN PLACE ACROSS THE REGION...AND
SCATTERED SNOW SHOWERS COULD DEVELOP. A VERY LIGHT SNOW
ACCUMULATION IS POSSIBLE BY SATURDAY AFTERNOON...MAINLY OVER THE
HIGHER TERRAIN AREAS OF SOUTHWEST VIRGINIA AND EAST TENNESSEE.
WATCH FOR MORE DETAILS ON THIS SYSTEM AS THE WEEKEND DRAWS CLOSER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TG
High Wind, Blount/Smoky Mountains
- When
- December 2, 10:15 AM EST to 3:00 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
Law enforcement officials reported one tree was downed by non-thunderstorm winds east of Maryville.
High Wind, Blount/Smoky Mountains
- When
- December 2, 10:20 AM EST to 3:00 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A trained spotter reported one tree was downed by non-thunderstorm winds southwest of Maryville.
High Wind, Sevier/Smoky Mountains
- When
- December 2, 10:30 AM EST to 3:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NWS Employee
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A NWS employee reported several trees downed by non-thunderstorm winds near Gatlinburg.
High Wind, Unicoi
- When
- December 2, 10:30 AM EST to 4:00 PM EST
- Where
- Unicoi forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 36.111, -82.432 (the zone’s center; the record gives no point)
The Johnson City Free Press newspaper reported many trees and and powerlines downed by non-thunderstorm winds countywide. Several homes...businesses and outbuildings in Erwin were also damaged.
High Wind, Northwest Carter
- When
- December 2, 10:30 AM EST to 4:00 PM EST
- Where
- Northwest Carter forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
The Elizabethton Star newspaper reported at least 15 trees and many powerlines downed by non-thunderstorm winds countywide. A mobile home in Elizabethton was blown off its foundation. Several homes...businesses and outbuildings in Elizabethton were also damaged.
High Wind, Southeast Carter
- When
- December 2, 10:30 AM EST to 4:00 PM EST
- Where
- Southeast Carter forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
The Elizabethton Star newspaper reported at least 15 trees and many powerlines downed by non-thunderstorm winds countywide.
High Wind, Southeast Greene
- When
- December 2, 12:00 PM EST to 12:10 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The NOAA ATDD site at Camp Creek measured a non-thunderstorm wind gust at 81 mph (70 knots).
High Wind, Cocke/Smoky Mountains
- When
- December 2, 12:00 PM EST to 4:00 PM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Law enforcement officials reported numerous trees downed by non-thunderstorm winds countywide.
High Wind, McMinn
- When
- December 2, 12:00 PM EST to 4:00 PM EST
- Where
- McMinn forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.425, -84.617 (the zone’s center; the record gives no point)
Law enforcement officials reported several trees downed by non-thunderstorm winds across the eastern one-third of the county.
High Wind, Washington
- When
- December 2, 12:00 PM EST to 4:00 PM EST
- Where
- Washington forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.293, -82.497 (the zone’s center; the record gives no point)
Law enforcement officials reported numerous trees and a few powerlines downed by non-thunderstorm winds across the southern portions of the county.
High Wind, Cocke/Smoky Mountains
- When
- December 2, 12:00 PM EST to 4:00 PM EST
- Where
- Cocke/Smoky Mountains forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
A trained spotter reported several large trees uprooted and downed by non-thunderstorm winds in Hartford.
Strong Wind, Northwest Cocke
- When
- December 2, 12:00 PM EST to 3:00 PM EST
- Where
- Northwest Cocke forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.925, -83.121 (the zone’s center; the record gives no point)
Law enforcement personnel reported trees downed by non-thunderstorm winds countywide.
High Wind, Southeast Greene
- When
- December 2, 12:00 PM EST to 4:00 PM EST
- Where
- Southeast Greene forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
The Greeneville Sun newspaper reported many trees and powerlines were downed by non-thunderstorm winds in the southeast portions of the county. More than 2000 utility customers lost power.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, December 2, 20092 injured · $3.0 million · EF2 · 10 events
- Heavy Snow in New Mexico, December 2 to 4, 20091 death · 6 events
- Tornadoes and Flood in Georgia, December 2, 2009$332,000 · EF0 · 13 events
- Flash Flooding and Damaging Wind in Georgia, December 2, 2009$50,000 · 50 kt wind · 3 events
- Flash Flooding and Coastal Flood in South Carolina, December 2, 2009$16,000 · 52 kt wind · 19 events
- Flash Flooding and Flooding in South Carolina, December 2 to 3, 2009$21,000 · 50 kt wind · 11 events
- High Wind in Virginia, December 2 to 3, 2009$20,000 · 50 kt wind · 6 events
- Strong Wind in West Virginia, December 2 to 3, 2009$13,000 · 3 events
- Flooding and Damaging Winds in Florida, December 2, 2009$2,000 · 50 kt wind · 6 events
- Flash Flooding in North Carolina, December 2 to 3, 20096 events
- Strong Wind in Alabama, December 2, 2009$5,000 · 4 events
- Heavy Rain in North Carolina, December 2, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206317, 206318, 206319, 206902, 206914, 206915, 206320, 206322, 206325, 206326, 206327, 206900, 206904.